Tornadoes · United States · Indiana · 2006

F1 tornado, Lawrence County, Indiana, April 2, 2006

This F1 tornado ran 0.5 miles across Lawrence County on April 2, 2006, touching down at 9:07 PM EDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 2, 2006
Touchdown
9:07 PM EDT (01:07 UTC)
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Lawrence County
Touchdown point
38.730, -86.470
Lift-off point
38.730, -86.470
Record number
267

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 22:44 UTC and running to 01:51 UTC.

Issued (UTC)ExpiredProductOffice
22:44 UTC01:51 UTCTornado WatchIND
01:07 UTC02:00 UTCSevere Thunderstorm WarningIND
01:11 UTC01:23 UTCTornado WarningIND
12:35 UTC23:00 UTCWind AdvisoryIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Apr 2, 7:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 2, 7:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN APR 2 2006

.AVIATION...THE MAIN PROBLEM FOR AVIATION WILL BE A LINE OF
THUNDERSTORMS THAT WILL MOVE THROUGH INDIANA. THEY WILL ENTER
WESTERN INDIANA AROUND 01Z AND EXIT EAST AROUND 06Z. THESE STORMS
HAVE A HISTORY OF VERY STRONG WIND GUSTS...HAIL AND POSSIBLE
TORNADOES. THE STORMS ARE JUST AHEAD OF A COLD FRONT. CIGS WITH THE
STORMS WILL DROP INTO THE MVFR LEVELS WITH VISIBILITIES BRIEFLY IFR.
CONDITIONS WILL GO VFR AFTER FROPA. WRAP AROUND MVFR CIGS WITH
ISOLATED SHOWERS WILL MOVE INTO AREA FROM THE NW AFTER 10Z.

&&

.PREV DISCUSSION... (ISSUED 205 PM EDT SUN APR 2 2006)

&&

.DISCUSSION...UPPR PTN TO REMAIN RATHER ENERGETIC...BUT PROGRESSIVE
OVR THE NEXT FEW DAYS. UPPR SYS CURRENTLY OVR THE PLAINS WL MOV EWD
IN THE LOCAL AREA BY EARLY MON MORN...AND INTO THE NERN PARTS OF THE
COUNTRY BY TUES NIGHT...EVENTUALLY CARVING OUT A LRG UPPR LO IN THAT
AREA. MODELS IN PRETTY GOOD AGREEMENT ON THE OVERAL SITUATION. FCST
FOCUS CENTERS ON POPS/SEVERE WX EARLY IN THE SHORT TERM WITH
INCOMING SYS.

IN THE NR TERM...RADAR INDICATING SCT SHWR/TSTM ACTVTY ACRS THE AREA
IN WAA ZONE. APPEARS MAIN UPPR SUPPORT WITH THIS SYS CURRENTLY
APPROACHING WRN MO...AND MODELS BRING THIS ENERGY RAPIDLY THRU THE
LOCAL AREA IN THE 01Z-07Z TIME FRAME. CDFNT LINGERS A LTL FARTHER
BEHIND...PROB NOT REACHING THE OH BORDER TIL 10Z-11Z OR SO. LOOKS
LIKE WHATEVER DVLPS OVR MO IN THE NEXT FEW HRS WL BE PUSHING THRU
DURG THE 01Z-07Z TIME FRAME...WITH ADDITIONAL ACTVTY PSBL ALONG THE
CDFNT AFT THAT. OVERALL PARAMETERS STILL SUPPORT A SVR THREAT...
MAINLY AFT 01Z...WITH AN ENHANCED THREAT OVR THE SWRN CWA. WIND
SHEAR LOOKS TO MAXIMIZED ACRS THE SRN PARTS OF STATE IN THE 06Z-12Z
TIME FRAME...SO SVR THREAT MAY LINGER WELL INTO THE EARLY MORN HRS
OF MON...IF TSTMS CAN DVLP ALONG CDFNT.

IN THR LTR PDS...LOOKS LIKE THERE WL BE SOME WRAP AROUND PCPN BEHIND
THE SYS THRU EARLY MON AFT...ESPECIALLY IN THE N. WL GO WITH LIKELY
POPS IN THE N...WITH CHC POPS FARTHER S. PCPN THREAT SHOULD DIMINISH
LTR IN THE AFT ON MON AS SYS PULLS AWAY. LO LVL WIND FIELDS OFF THE
MODELS SUGGEST MAYBE SOME 35KT SFC GUSTS ON MON AS WELL. IMPROVING
CONDS XPCTD MON NIGHT/TUES AS HI PRES BLDS IN.

UNDER WAA MOST OF THE NIGHT...TEMPS WL PROB HOLD OR RISE INTO THE
60S FOR THE BALANCE OF THE NIGHT...WITH READING DROPPING INTO THE
45-50 DEG RANGE BEHIND CDFNT. LTL TEMP RISE XPCTD ON MON UNDER STG
CAA. NGM MOS TEMPS IN THE LTR PDS LOOK REASONABLE AT THIS TIME BASED
ON PROGGED LO LVL THICKNESSES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...HAINES
FORECAST...JAS
Hazardous weather outlook, Apr 2, 2:36 PM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
236 PM EDT SUN APR 2 2006

INZ021-028>031-035>049-051>057-060>065-067>072-031100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
136 PM CDT SUN APR 2 2006 /236 PM EDT SUN APR 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA THIS
AFTERNOON AND TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE
STORMS MAY BE SEVERE...MAINLY FROM ABOUT 900 PM EDT...800 PM CDT...
TO ABOUT 500 AM EDT...400 AM CDT. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FROM THURSDAY INTO FRIDAY. THE
OVERALL WEATHER PATTERN IS FAVORABLE FOR THE POTENTIAL OF SEVERE
STORMS DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 900 PM EDT...800 PM CDT
TONIGHT.

IN ADDITION...SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR
FUTURE WEATHER TRENDS AND STATEMENTS REGARDING THE SEVERE WEATHER
THREAT LATER THIS WEEK.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Apr 2, 8:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     4 E VINCENNES           38.68N 87.44W
04/02/2006  M61 MPH          KNOX               IN   AMATEUR RADIO

&&

CP
Local storm report, Apr 2, 8:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     SULLIVAN                39.10N 87.41W
04/02/2006  M58 MPH          SULLIVAN           IN   AMATEUR RADIO

&&

ALEXANDER
Local storm report, Apr 2, 8:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     WASHINGTON              38.66N 87.17W
04/02/2006                   DAVIESS            IN   EMERGENCY MNGR

            ROOFS OFF OF OUTBUILDINGS

&&

ALEXANDER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.1 hours before the tornado, 242 km from the path. April 3, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1184 joules per kilogram, CIN -39, lifted condensation level 746 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1184 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

10.9 hours after it, 242 km from the path. April 3, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN 0, lifted condensation level 512 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 122 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the touchdown began at 01:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:44 UTCTSTM WND GST 81JasperDubois, IN
00:45 UTCTSTM WND DMGIrelandDubois, INPOWER LINES AND TREES DOWN THROUGHOUT COUNTY.
00:45 UTCTSTM WND GST 65IrelandDubois, IN
00:50 UTCTSTM WND DMG13 Se BloomfieldMartin, INDAMAGE TO HOMES IN JACKSON TOWNSHIP..TIME ESTIMATED
01:00 UTCTSTM WND DMG9 S LoogooteeMartin, IN2 OR 3 HOMES REPORTED AS DESTROYED ALONG HIGHWAY 231 NEAR THE MARTIN AND DAVIESS COUNTY LINE ALSO A TRAILER THROWN INTO TREES
01:04 UTCTSTM WND GST 60BirdseyeDubois, IN
01:06 UTCHAIL 0.755 Sw BedfordLawrence, IN
01:07 UTCTSTM WND DMGPaoliOrange, INTREES AND POWER LINES DOWN
01:07 UTCTSTM WND DMGPaoliOrange, INSTRUCTURAL DAMAGE IN AND NEAR PAOLI. SEVERAL ROOFS BLOWN OFF HOMES. NEW MODULAR HOME BLOWN OFF FOUNDATION NEAR PAOLI. NO INJURIES.
01:19 UTCFUNNEL CLOUD5 E BedfordLawrence, IN
01:19 UTCTSTM WND DMG10 W SeymourJackson, INTREES DOWN AND FLYING DEBRIS AT CLEAR SPRINGS
01:20 UTCTSTM WND GST 59BloomingtonMonroe, INMEASURED BY AWS SCHOOL MESONET SITE AT BLOOMINGTON TRI NORTH MIDDLE SCHOOL
01:20 UTCTSTM WND DMG2 N SaltilloWashington, INNUMEROUS TREES AND POWER LINES DOWN. ALSO SOME STRUCTURAL DAMAGE.
01:20 UTCTSTM WND DMGCarefreeCrawford, INPOWER LINES DOWN ACROSS I-64. I-64 CLOSED. SOME INJURIES DUE TO POWER LINES ON TRUCK.
01:20 UTCTSTM WND DMGCarefreeCrawford, INTRUCK BLOWN OFF OFF I-64
01:20 UTCTSTM WND GST 601 E CurbyCrawford, INPOWER LINES DOWN ALSO IN CAREFREE...ABOUT 2 MILES SOUTH OF CURBY.
01:30 UTCTSTM WND DMGSalemWashington, INTREES...POWER LINES...AND BARNS DAMAGED THROUGHOUT COUNTY.
01:30 UTCTSTM WND GST 70MartinsburgWashington, INSHINGLES BLOWN OFF ROOF.
01:45 UTCTSTM WND DMGSeymourJackson, IN12 TO 24 INCH DIAMETER TREES DOWN, CONCRETE LIGHT POLES TWISTED AND DOWN, WIDESPREAD TREE DAMAGE
01:45 UTCTSTM WND DMGSeymourJackson, INONE HOUSE ON NORTHWEST SIDE OF SEYMOUR DESTROYED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of April 2, 2006

66 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 23:47 PM CDTF0Davis, IA0.230
April 23:57 PM CDTF0Davis, IA0.125
April 24:03 PM CDTF2Van Buren, IA3.0100$30,000
April 24:15 PM CDTF1Van Buren, IA2.050$10,000
April 24:18 PM CDTF1Jefferson, IA0.350$10,000
April 24:19 PM CDTF1Van Buren, IA3.050$10,000
April 24:25 PM CDTF2Ralls, MO3.5350
April 24:46 PM CDTF2Washington, IA1.075$30,000
April 24:59 PM CDTF1Sharp, AR9.5100$100,000
April 25:00 PM CDTF0Saint Francois, MO0.150
April 25:00 PM CDTF1Washington, IA0.150$10,000
April 25:05 PM CDTF0Sainte Genevieve, MO2.040
April 25:06 PM CDTF0Warren, IA0.230
April 25:15 PM CDTF2Saint Clair, IL7.0100111
April 25:15 PM CDTF0Macoupin, IL2.030
April 25:15 PM CDTF0Macoupin, IL0.530
April 25:16 PM CDTF0Henderson, IL0.025
April 25:20 PM CDTF1McDonough, IL12.0233$150,000
April 25:21 PM CDTF0Madison, IL16.050
April 25:30 PM CDTF1Madison, IL2.0100
April 25:31 PM CDTF0Polk, IA0.230
April 25:35 PM CDTF0Macoupin, IL0.120
April 25:37 PM CDTF3Randolph, AR to MO77.08802177$86 million
April 25:41 PM CDTF0Montgomery, IL1.050
April 25:46 PM CDTF1Sangamon, IL0.5200
April 25:49 PM CDTF1Sangamon, IL2.0100
April 25:50 PM CDTF2Montgomery, IL20.0200
April 25:56 PM CDTF1Sangamon, IL1.0100
April 25:56 PM CDTF1Montgomery, IL2.2100
April 25:58 PM CDTF1Sangamon, IL1.0100
April 25:59 PM CDTF0Sangamon, IL1.350
April 26:00 PM CDTF2White, AR6.3100
April 26:06 PM CDTF1Sangamon, IL0.850
April 26:08 PM CDTF1Christian, IL6.33001
April 26:13 PM CDTF1Sangamon, IL1.51001
April 26:14 PM CDTF1Christian, IL6.0150
April 26:17 PM CDTF0Christian, IL0.150
April 26:20 PM CDTF1Christian, IL1.0100
April 26:22 PM CDTF0Menard, IL0.340
April 26:29 PM CDTF3Woodruff, AR38.05005$5.0 million
April 26:30 PM CDTF0Macon, IL0.130
April 26:30 PM CDTF2Macon, IL4.5300
April 26:32 PM CDTF0Logan, IL1.080
April 26:36 PM CDTF0Logan, IL2.550
April 26:36 PM CDTF1Macon, IL7.51503
April 26:42 PM CDTF0Cumberland, IL0.8100
April 26:43 PM CDTF0Scott, MO1.550$20,000
April 27:01 PM CDTF0DeWitt, IL0.130
April 27:08 PM CDTF0McLean, IL0.130
April 27:12 PM CDTF0McLean, IL0.550
April 27:13 PM CDTF1McLean, IL1.050
April 27:15 PM CDTF0Champaign, IL0.130
April 27:22 PM CDTF0McLean, IL2.650
April 27:25 PM CDTF0Champaign, IL0.350
April 27:31 PM CDTF0Ballard, KY0.130
April 27:32 PM CDTF3Dyer, TN18.08801670$20 million
April 28:09 PM CDTF3Gibson, TN31.0880644$27 million
April 29:25 PM EDTF1Tippecanoe, IN0.5100$50,000
April 29:37 PM EDTF1Jackson, IN0.5100$200,000
April 28:43 PM CDTF3Gibson, TN8.088026$15 million

All 67 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.